Alert archive / Alabama / Special Weather Statements in 2012

Special Weather Statement, NWS Birmingham, AL

August 2, 2012Lamar County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 2, 2012, 4:30 PM CDT for Lamar County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2012, 4:30 PM CDT (21:30 UTC)
Expired
Aug 2, 2012, 5:15 PM CDT
In force
45 min
Issued by
NWS Birmingham, AL

County Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 21 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1483 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1379 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

928 
WWUS84 KBMX 022130
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
430 PM CDT THU AUG 2 2012

ALZ011>013-022215-
FAYETTE AL-LAMAR AL-MARION AL-
430 PM CDT THU AUG 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARION...NORTHERN LAMAR
AND NORTHWESTERN FAYETTE COUNTIES UNTIL 515 PM CDT...

AT 429 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR GUIN...OR 8 MILES WEST OF WINFIELD...MOVING
SOUTHWEST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SULLIGENT...
  VERNON...
  BEAVERTON...
  CREWS...
  LAMAR COUNTY AIRPORT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3387 8823 3390 8824 3410 8793 3397 8778
      3370 8806 3387 8825
TIME...MOT...LOC 2131Z 046DEG 11KT 3397 8794

$$

56

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 2, 3:07 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 2, 3:07 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
307 PM CDT THU AUG 2 2012

.DISCUSSION...

A GOOD COVERAGE OF THUNDERSTORMS THIS AFTERNOON ESPECIALLY ACROSS
THE WESTERN TWO-THIRDS OF THE AREA. POPS TONIGHT WILL BE A LAST
MINUTE CALL BUT WILL KEEP IN MIND THAT ANOTHER IMPULSE WILL BE
APPROACHING THE STATE OVERNIGHT. THESE WEAK IMPULSES WILL CONTINUE
TO ROTATE AROUND THE EAST SIDE OF THE UPPER RIDGE THROUGH
SATURDAY. LOOKS LIKE THE COVERAGE OF SHOWERS WILL BE SIMILAR TO
TODAY SO WILL GO AHEAD AND BUMP UP THE POPS ESPECIALLY DURING THE
DAYTIME HOURS WHEN DAYTIME HEATING CAN INTERACT WITH THE UPPER
SUPPORT. THE SEVERE THREAT APPEARS LIMITED TO PERHAPS LOCALIZED
FLOODING.

BY SUNDAY...AN UPPER TROUGH WILL PASS THROUGH THE OHIO VALLEY AND
RE-ENFORCE THE UPPER WEAKNESS OVER THE SOUTHEAST WHILE KEEPING THE
RIDGING SITUATED TO THE WEST. THE NET AFFECT THROUGH THE MIDDLE OF
NEXT WEEK WILL BE TO KEEP THE DEEP SOUTH IN A FAVORABLE POSITION
TO HAVE AT LEAST SCATTERED AFTERNOON SHOWERS/THUNDERSTORMS WHILE
KEEPING TEMPERATURES IN CHECK. WILL ALSO BE KEEPING AN EYE ON THE
TROPICS NEXT WEEK.

&&

.AVIATION...18Z TAF DISCUSSION.

SHOWERS AND THUNDERSTORMS ACROSS THE AREA WILL EXPAND IN COVERAGE
THIS AFTERNOON...AND ARE IMMINENT AT SEVERAL TERMINALS. HAVE TIMED
OUT PREVAILING CONDITIONS/TEMPOS. LOOKING UPSTREAM...EVEN AS THE
CURRENT CONVECTION MOVES ON...ADDITIONAL ACTIVITY WILL REMAIN
POSSIBLE THIS AFTERNOON. STORMS WILL REDUCE VIS SIGNIFICANTLY AS
RAINFALL WILL BE HEAVY. STORMS WILL PRODUCE GUSTY WINDS...WITH SOME
HIGHER THAN CURRENTLY FORECASTED. THE ISOLATED THREAT OF MICROBURSTS
BRINGS WITH IT THE POTENTIAL FOR 60MPH WINDS OR GREATER.

ACTIVITY SHOULD DIMINISH THIS EVENING. EXPECT PATCHY FOG THIS
AFTERNOON...WITH LOWEST VIS AT TERMINALS WHICH RECEIVE SUBSTANTIAL
RAINFALL TODAY. IN ADDITION...FOG/LOW CLOUD LAYER COULD SPREAD INTO
TOI AGAIN TONIGHT...AND HAVE ACCOUNTED FOR THAT POSSIBILITY AFTER
09Z.

ANOTHER ACTIVE DAY IS EXPECTED FRIDAY...WITH THUNDERSTORMS POSSIBLE
BEGINNING DURING THE MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     72  91  72  91  73 /  20  40  30  40  30
ANNISTON    72  92  72  91  73 /  20  40  30  40  30
BIRMINGHAM  74  93  75  92  75 /  20  60  30  40  30
TUSCALOOSA  74  93  74  93  74 /  20  40  20  40  20
CALERA      73  92  72  91  73 /  20  40  20  40  30
AUBURN      73  91  73  92  72 /  20  40  20  30  20
MONTGOMERY  73  95  73  94  74 /  20  40  20  30  20
TROY        72  93  71  92  71 /  20  40  20  30  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

88/14
Hazardous weather outlook, Aug 2, 1:10 PM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
110 PM CDT THU AUG 2 2012

ALZ011>015-017>050-031800-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
110 PM CDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED DAMAGING WINDS GREATER THAN 60 MPH WILL BE POSSIBLE WITH
ANY STORM THAT FORMS ACROSS CENTRAL ALABAMA THROUGH THIS EVENING.
SOME OF THESE STORMS MAY BE SLOW MOVING... AND LOCALIZED FLOODING
WILL BE POSSIBLE... ESPECIALLY IN URBAN AREAS. THUNDERSTORM COVERAGE
SHOULD DIMINISH BY 9 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 11:06 AM CDT, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1106 AM CDT THU AUG 2 2012

ALZ040-042-021645-
DALLAS AL-LOWNDES AL-
1106 AM CDT THU AUG 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LOWNDES AND SOUTHEASTERN
DALLAS COUNTIES UNTIL 1145 AM CDT...

AT 1101 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BELKNAP...OR 14 MILES SOUTH OF SELMONT-WEST
SELMONT...MOVING SOUTHEAST AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CARLOWVILLE...
  MINTER...
  COLLIRENE...
  FARMERSVILLE...
  FOSTORIA...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3219 8708 3230 8697 3211 8673 3204 8688
      3204 8704
TIME...MOT...LOC 1606Z 318DEG 10KT 3216 8697

14
Special weather statement, Aug 2, 12:58 PM CDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1258 PM CDT THU AUG 2 2012

ALZ036-021845-
COOSA AL-
1258 PM CDT THU AUG 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COOSA COUNTY UNTIL 145
PM CDT...

AT 1257 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR PENTONVILLE...OR 7 MILES SOUTHWEST OF ROCKFORD...
MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ROCKFORD...
  EQUALITY...
  SPEED...
  PENTONVILLE...
  NIXBURG...

&&

LAT...LON 3279 8600 3279 8601 3276 8601 3275 8631
      3277 8633 3275 8634 3276 8638 3288 8640
      3295 8602 3283 8601 3282 8602
TIME...MOT...LOC 1758Z 263DEG 8KT 3280 8628

7
Local storm report, Aug 2, 1:57 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
157 PM CDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLASH FLOOD      1 S LIVINGSTON          32.59N 88.19W
08/02/2012                   SUMTER             AL   PUBLIC

            UNIVERSITY OF WEST ALABAMA OFFICIAL REPORTED THREE TO
            FOUR STREETS ON CAMPUS FLOODED WITH 12 TO 18 INCHES OF
            FLOWING WATER. ADDITIONALLY THE ENTIRE FOOTBALL FIELD WAS
            COVERED WITH ABOUT TWO FEET OF WATER.

&&

REM
Special weather statement, Aug 2, 3:19 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
319 PM CDT THU AUG 2 2012

ALZ048-022100-
RUSSELL AL-
319 PM CDT THU AUG 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RUSSELL COUNTY UNTIL
400 PM CDT...

AT 319 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTH OF UCHEE...OR 14 MILES SOUTHEAST OF
AUBURN...MOVING EAST AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  RUSSELL COUNTY SPORTS COMPLEX...
  SEALE...
  LADONIA...
  CRAWFORD...
  PARKMANVILLE...

&&

LAT...LON 3221 8514 3231 8544 3241 8544 3241 8533
      3247 8533 3247 8526 3247 8505
TIME...MOT...LOC 2019Z 280DEG 5KT 3243 8533

27
Special weather statement, Aug 2, 3:26 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
326 PM CDT THU AUG 2 2012

ALZ011-022115-
MARION AL-
326 PM CDT THU AUG 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
415 PM CDT...

AT 324 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BRILLIANT...OR 6 MILES NORTHEAST OF WINFIELD...
MOVING EAST AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF SOUTHEASTERN MARION COUNTY.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3391 8764 3391 8778 3392 8793 3394 8794
      3409 8794 3412 8764
TIME...MOT...LOC 2027Z 269DEG 4KT 3401 8773

27
Special weather statement, Aug 2, 4:30 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
430 PM CDT THU AUG 2 2012

ALZ011>013-022215-
FAYETTE AL-LAMAR AL-MARION AL-
430 PM CDT THU AUG 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARION...NORTHERN LAMAR
AND NORTHWESTERN FAYETTE COUNTIES UNTIL 515 PM CDT...

AT 429 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR GUIN...OR 8 MILES WEST OF WINFIELD...MOVING
SOUTHWEST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SULLIGENT...
  VERNON...
  BEAVERTON...
  CREWS...
  LAMAR COUNTY AIRPORT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3387 8823 3390 8824 3410 8793 3397 8778
      3370 8806 3387 8825
TIME...MOT...LOC 2131Z 046DEG 11KT 3397 8794

56

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:13 PM CDTSpecial Weather StatementBMXChambers47 min
Aug 2, 8:47 AM CDTAreal Flood AdvisoryBMXGreene, Hale, Marengo, Perry, Sumter3 hr
Aug 2, 9:58 AM CDTFlash Flood WarningBMXSumter3 hr
Aug 2, 11:06 AM CDTSpecial Weather StatementBMXLowndes39 min
Aug 2, 12:58 PM CDTAreal Flood WarningBMXSumter3 hr
Aug 2, 12:58 PM CDTSpecial Weather StatementBMXCoosa47 min
Aug 2, 2:14 PM CDTAreal Flood AdvisoryBMXBullock, Macon, Montgomery3 hr
Aug 2, 3:19 PM CDTSpecial Weather StatementBMXRussell41 min
Aug 2, 3:26 PM CDTSpecial Weather StatementBMXMarion49 min
Aug 2, 3:31 PM CDTAreal Flood AdvisoryBMXMarion, Winston3 hr
Aug 2, 3:48 PM CDTSevere Thunderstorm WarningBMXMarion42 min
Aug 2, 4:42 PM CDTFlash Flood WarningBMXMarion, Winston80 min

Nearby

Special Weather Statements in Alabama, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.